Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 48, NWS Austin/San Antonio, TX

June 28, 2010Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 28, 2010, 7:32 PM CDT for Bexar County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2010, 7:32 PM CDT (00:32 UTC)
Expired
Jun 28, 2010, 9:55 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 47 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:38 PM CDTFLASH FLOOD5 N San Antonio, TXSEVERAL ROADS WERE CLOSED THIS EVENING. PART OF BITTERS... STARCREST... NORTH PARK... WEST AVE AND GEORGE ROAD.
Jun 28, 8:46 PM CDTHEAVY RAIN 2.28 Nne San Antonio, TX2.20 INCHES OF RAIN IN 50 MINUTES AND 2.34 INCHES IN 80 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2010-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2010-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WGUS54 KEWX 290032
FFWEWX
TXC029-290330-
/O.NEW.KEWX.FF.W.0048.100629T0032Z-100629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
732 PM CDT MON JUN 28 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BEXAR COUNTY...

* UNTIL 1030 PM CDT.

* AT 723 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHAVANO   
PARK...HOLLYWOOD PARK AND HILL COUNTRY VILLA. THESE STORMS ARE 
TRACKING SOUTHWARD AND WILL BE AFFECTING THE SAN ANTONIO METRO AREA 
WITHIN THE NEXT HALF HOUR. ESTIMATED RAINFALL RATE ARE SHOWING AN 
INCH TO INCH AND THREE QUARTER PER HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2960 9859 2964 9840 2947 9833 2943 9852

$$
2 follow-up statements
906 
WGUS74 KEWX 290123
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
823 PM CDT MON JUN 28 2010

TXC029-290330-
/O.CON.KEWX.FF.W.0048.000000T0000Z-100629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
823 PM CDT MON JUN 28 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
CENTRAL BEXAR COUNTY...

AT 818 PM CDT...THE THUNDERSTORM ACTIVITY THAT MOVED THROUGH THE SAN 
ANTONIO AREA THE PAST HOUR...COLLAPSED AND LIGHT SHOWERS ARE NOW 
AFFECTING THE WARNED AREA. THESE SHOWERS WILL AGGRAVATE THE FLASH 
FLOODING AREAS FOR THE NEXT FEW HOURS...BEFORE THE WATERS RECEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2960 9859 2964 9840 2947 9833 2943 9852

$$
933 
WGUS74 KEWX 290255
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
955 PM CDT MON JUN 28 2010

TXC029-290300-
/O.CAN.KEWX.FF.W.0048.000000T0000Z-100629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
955 PM CDT MON JUN 28 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL BEXAR
COUNTY...

THE SHOWER AND THUNDERSTORM ACTIVITY THAT EARLIER AFFECTED THE SAN 
ANTONIO METRO AREA HAS MOVED AWAY FROM THE WARNED AREA. ONLY LIGHT 
RAIN IS BEEN DETECTED BY WEATHER DOPPLER RADAR AT THIS TIME AND 
HEAVY SHOWERS OR THUNDERSTORMS ARE NOT ANTICIPATED TO AFFECT THE SAN 
ANTONIO AREA WITHIN THE NEXT SEVERAL HOURS.


LAT...LON 2960 9859 2964 9840 2947 9833 2943 9852

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 7:05 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 28, 7:05 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
705 PM CDT MON JUN 28 2010

.AVIATION...
A COUPLE OF OUTFLOW BOUNDARIES MAINLY WEST OF I 35 WILL CONTINUE
TO PRODUCE SHOWERS AND ISOLATED THUNDERSTORMS FOR THE NEXT SEVERAL
HOURS NEAR SAT...SSF AND AUS AIRPORTS. MOST OF THIS ACTIVITY
SHOULD BE DIMINISHING WITHIN THE NEXT HOUR OR TWO AS THE EVENING PROGRESSES.
ACROSS DRT...A SHOWER OR AN ISOLATED THUNDERSTORM COULD BE ON THE
VICINITY WITHIN THE NEXT FEW HOURS. AFTERWARD...SHOWERS SHOULD
REMAIN AWAY FROM THE STATION. FOR THE REST OF THIS EVENING INTO
TUESDAY CONTINUING THROUGH LATE TUESDAY...VFR/MVFR CONDITIONS ARE
EXPECTED TO PREVAIL ACROSS THE I 35 CORRIDOR SITES WITH MVFR CIGS
DURING THE MORNING HOURS AND ONCE AGAIN DURING THE LATE AFTERNOON
MAINLY WEST OF I 35 AS CONVECTIVE ACTIVITY IS EXPECTED.

.PREV DISCUSSION... /ISSUED 325 PM CDT MON JUN 28 2010/

..AREAS OF HEAVY RAIN POSSIBLE TONIGHT...THEN A CONTINUING WET
PATTERN IS EXPECTED THROUGH THE REST OF THE WEEK...

DISCUSSION...
A LOT TO DISCUSS WITH THIS FORECAST PACKAGE. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING ACROSS THE
COASTAL PLAINS WITH ACTIVITY GRADUALLY DIMINISHING AFTER SUNSET.
MEANWHILE...CONVECTIVE ACTIVITY WILL INCREASE ACROSS THE EDWARDS
PLATEAU/WESTERN HILL COUNTRY/RIO GRANDE PLAINS THIS EVENING AND
OVERNIGHT WITH THE PASSAGE OF THE POORLY DEFINED FRONT. EXPECTING
THE BULK OF STORMS TO SHIFT TO THE NORTHEASTERN PORTION OF THE CWA
BY TUESDAY MORNING. MODELS ARE IN DECENT AGREEMENT THAT THE
HEAVIEST RAINS WILL BE ALONG AND NORTH OF THE HILL COUNTRY...BUT
HAVE EXPANDED THE PREVIOUS FLASH FLOOD WATCH TO INCLUDE THE I-35
CORRIDOR COUNTIES AS THIS AREA IS HIGHLY URBANIZED AND THUS
REQUIRES MUCH LESS RAINFALL FOR RUN-OFF FLASH FLOODING. A BRIEF
PERIOD OF (RELATIVE) DRYNESS IS EXPECTED LATE TUESDAY/EARLY
WEDNESDAY.

THE FORECAST FOR THE MIDDLE OF THE WEEK IS HIGHLY DEPENDENT UPON
TROPICAL CYCLONE ALEX AND IS A BLEND OF GFS/GUIDANCE FROM NHC. THE
CURRENT TRACK KEEPS ALEX'S LANDFALL WELL TO OUR SOUTH WHICH MEANS
SOUTH CENTRAL TEXAS WILL BE ON THE WETTER SIDE OF THE SYSTEM AS IT
MAKES LANDFALL. THE OUTER FRINGES OF ALEX WILL CAUSE RAIN CHANCES
TO INCREASE ACROSS OUR AREA ON WEDNESDAY AND STAY IN THE FORECAST
THROUGH THE REST OF THE WORKWEEK. REGARDLESS OF THE EVENTUAL TRACK
OF ALEX...GIVEN THE ANTECEDENT RAIN EVENT THROUGH THE NEXT 24
HOURS...SATURATED OR NEAR SATURATED SOILS ARE EXPECTED IN ADVANCE
OF THE RAINFALL FROM TROUBLESOME ALEX. THEREFORE...A RENEWED
CHANCE FOR FLASH FLOODING AND RIVER FLOODING IS EXPECTED THROUGH
THE END OF THE WORKWEEK AND POSSIBLY INTO THE WEEKEND AS ALEX
SLOWS DOWN AND SHEARS APART.

GIVEN THE WET AND CLOUDY PATTERN THROUGH THE WEEK...AFTERNOON
TEMPERATURES WILL BE SUBDUED AND OVERNIGHT CONDITIONS WILL BE
MUGGY AND MILD. HAVE GONE WITH A BLEND OF MET AND MEX TEMPERATURES
FOR THE NEAR TERM. STAYED CLOSE TO GFS ENSEMBLE TEMPERATURES
THROUGH THE MIDDLE OF THE WEEK AS NUMBERS SEEM REASONABLE GIVEN
THE ANTICIPATED ARRIVAL OF ALEX.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  93  75  90  75 /  50  50  20  50  30
AUSTIN BERGSTROM INTL AIRPORT  75  92  74  89  74 /  50  50  20  50  30
NEW BRAUNFELS MUNI AIRPORT     74  93  75  90  76 /  50  50  20  50  40
BURNET MUNI AIRPORT            73  87  72  87  73 /  60  50  20  30  20
DEL RIO INTL AIRPORT           74  91  74  92  74 /  60  40  30  20  20
GEORGETOWN MUNI AIRPORT        74  89  73  90  73 /  50  50  20  40  20
HONDO MUNI AIRPORT             73  93  74  91  75 /  50  40  20  30  30
SAN MARCOS MUNI AIRPORT        74  94  75  90  75 /  50  50  20  50  40
LA GRANGE - FAYETTE REGIONAL   76  94  74  89  76 /  30  50  30  50  50
SAN ANTONIO INTL AIRPORT       75  94  77  89  76 /  50  40  20  40  40
STINSON MUNI AIRPORT           76  94  76  90  75 /  40  40  20  40  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
COUNTIES: BANDERA...BEXAR...BLANCO...BURNET...COMAL...EDWARDS...
GILLESPIE...HAYS...KENDALL...KERR...KINNEY...LLANO...MAVERICK...
MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON.

&&

11/17
Hazardous weather outlook, Jun 28, 3:33 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
333 PM CDT MON JUN 28 2010

TXZ171>173-183>194-202>209-217>225-228-291100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
333 PM CDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT FOR THE HILL COUNTRY...EDWARDS
PLATEAU AND ADJACENT AREAS ACROSS THE ESCARPMENT THROUGH NOON ON
TUESDAY. A WEAK UPPER LEVEL DISTURBANCE OVER WESTERN TEXAS AND A
WEAK COLD FRONT DRIFTING SOUTH ACROSS THE ESCARPMENT WILL INTERACT
WITH A VERY MOIST AIRMASS TO GENERATE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY
RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...ESPECIALLY ACROSS
THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A FLASH FLOOD WATCH IS IN EFFECT FOR THE HILL COUNTRY...EDWARDS
PLATEAU AND ADJACENT AREAS ACROSS THE ESCARPMENT THROUGH NOON ON
TUESDAY. A WEAK UPPER LEVEL DISTURBANCE OVER WESTERN TEXAS AND A
WEAK COLD FRONT DRIFTING SOUTH ACROSS SOUTH CENTRAL TEXAS WILL
INTERACT WITH A VERY MOIST AIRMASS TO GENERATE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TUESDAY. LOCALLY HEAVY RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...ESPECIALLY ACROSS THE
WATCH AREA.

TROPICAL STORM ALEX IS FORECAST TO BECOME A HURRICANE IN THE
WESTERN GULF OF MEXICO ON TUESDAY...MOVE INLAND NEAR BROWNSVILLE
EARLY THURSDAY AND CONTINUE UP THE RIO GRANDE REGION FRIDAY INTO
SATURDAY. RAINFALL ASSOCIATED WITH ALEX WILL BEGIN TO IMPACT
SOUTH CENTRAL TEXAS WEDNESDAY AND PERSIST THROUGH FRIDAY INTO
SATURDAY. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINS AND ISOLATED
FLOODING. HOWEVER...IF ALEX MOVES INLAND FURTHER NORTH ALONG THE
TEXAS COAST AND TAKES A TRACK FURTHER NORTH...HEAVY RAINFALL AND
FLOODING WOULD BECOME MORE WIDESPREAD. THERE WOULD ALSO BE A
THREAT FOR STRONGER AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED OVER THE NEXT FEW DAYS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:15 PM CDTAreal Flood AdvisoryEWXBexar105 min
Jun 28, 8:47 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Jun 29, 4:42 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Maverick108 min
Jun 29, 5:46 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Maverick, Val Verde104 min
Jun 29, 7:22 AM CDTAreal Flood AdvisoryEWXKinney, Uvalde, Zavala98 min
Jun 29, 9:07 AM CDTAreal Flood AdvisoryEWXKinney, Maverick113 min
Jun 29, 4:21 PM CDTFlash Flood WarningEWXTravis3 hr
Jun 29, 5:14 PM CDTAreal Flood AdvisoryEWXBastrop, Lee, Travis, Williamson3 hr
Jun 29, 5:36 PM CDTAreal Flood AdvisoryEWXGonzales, Wilson114 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.